Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 54, NWS Indianapolis, IN

May 26, 2001Clinton County, Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2001, 4:28 PM EST for Clinton County, Howard County, Tipton County, Indiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 4:28 PM EST (21:28 UTC)
Expired
May 26, 2001, 5:00 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

Counties Clinton County, IN, Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:30 PM ESTThunderstorm Wind 50 EFrankfort, IN
May 26, 4:58 PM ESTThunderstorm Wind 50 ERussiaville, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 262129
SVRIND

INC023-067-159-262200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
428 PM EST SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLINTON COUNTY IN CENTRAL INDIANA
  HOWARD COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF KOKOMO
  TIPTON COUNTY IN CENTRAL INDIANA

* UNTIL 500 PM EST

* AT 426 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF KOKOMO TO 8
  MILES WEST OF KEMPTON...OR FROM 2 MILES SOUTHWEST OF LOGANSPORT TO
  8 MILES EAST OF FRANKFORT...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSSIAVILLE AT 440 PM EST
  KEMPTON AT 445 PM EST
  INDIAN HEIGHTS AT 500 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 407Z9 8641 4021 8635 4025 8589 4077 8590

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:10 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, May 26, 2:10 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST SAT MAY 26 2001

STRONG THUNDERSTORMS POSSIBLE THIS EVENING.

THUNDERSTORMS DEVELOPING OVER ILLINOIS THIS AFTERNOON WILL PUSH INTO
THE FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. HAIL
AND STRONG WINDS ARE POSSIBLE.

WEAK...COMPLEX SURFACE LOW PRESSURE REMAINED OVER THE UPPER GREAT
LAKES AND UPPER MISSISSIPPI VALLEY THIS AFTERNOON. THE UPPER LEVEL
LOW WAS OVER WISCONSIN. A STRONG UPPER SHORT WAVE WAS OVER NORTHWEST
ILLINOIS. RAIN HAD MOVED NORTH OF THE FORECAST AREA. THUNDERSTORMS
WERE SCATTERED OVER THE SOUTH PART...AND MORE STORMS WERE
APPROACHING FROM THE WEST.

STORMS MAY BE STRONG THIS EVENING. SURFACE TEMPERATURES HAD PUSHED
NEAR OR INTO THE 70S OVER THE SOUTH PART OF THE AREA. SURFACE BASED
LIFTED INDEXES WERE AROUND -4. APPROACHING UPPER SHORT WAVE SHOULD
PRODUCE GOOD LIFT. SHORT WAVE SHOULD BE OVER THE AREA BY LATE
EVENING. THUNDERSTORMS SHOULD BE DONE.

MODELS IN NEAR AGREEMENT AGAIN. THE UPPER LOW DEVELOPS OVER THE
SHORT WAVE AND SWINGS NORTHEAST OF THE FORECAST AREA TOMORROW.
SHOULD BE A DRY DAY...BUT WILL HOLD ON TO A SMALL CHANCE OF SOME
THUNDERSTORMS DEVELOPING TOMORROW AFTERNOON WHEN LIFTED INDEXES ARE
FORECAST NEAR ZERO. DRY TOMORROW NIGHT.

MEMORIAL DAY THERE IS A BIT OF DIFFERENCE. ETA HAS A FINAL UPPER
SHORT WAVE MOVING TOWARD THE AREA IN THE AFTERNOON. THE NGM AND AVN
SHOW A WEAKER SHORT WAVE. WILL KEEP A SMALL CHANCE OF THUNDERSTORMS
FOR THE AFTERNOON.

GUIDANCE TEMPERATURES LOOK PRETTY GOOD. A BIT COOLER AIR MOVING IN
FOR TOMORROW BEHIND THIS EVENINGS UPPER SHORT WAVE.

.IND...NONE.
DS

In the hours before

Special weather statement, May 26, 2:25 PM EST, 2 hours 3 minutes before
INZ021-028-029-262024-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EST SAT MAY 26 2001

...STRONG THUNDERSTORM OVER NORTHWEST INDIANA...

A STRONG THUNDERSTORM WAS? OVER WARREN COUNTY...JUST NORTHWEST OF
WILLIAMSPORT...AT 220 PM EST. THE STORM WAS MOVING NORTHEAST AND
WILL PASS NORTHWEST OF LAFAYETTE BY 300 PM. THIS STORM WILL HAVE
DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. HAIL IS LIKELY.
Special weather statement, May 26, 3:03 PM EST, 1 hour 25 minutes before
INZ028-035-043-044-262100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EST SAT MAY 26 2001

...STRONG THUNDERSTORMS WILL MOVE INTO WEST CENTRAL AND NORTHWEST
INDIANA...

A LINE OF STRONG THUNDERSTORMS OVER NORTHEAST ILLINOIS WILL MOVE
INTO VERMILLION...WARREN...PARKE AND FOUNTAIN COUNTIES OF WEST
CENTRAL AND NORTHWEST INDIANA BY 400 PM EST. DANGEROUS LIGHTNING AND
BRIEF HEAVY RAINFALL WILL OCCUR. WINDS MAY GUST TO 50 MILES AN HOUR
AND SMALL HAIL MAY FALL.
Local storm report, May 26, 4:10 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EST SAT MAY 26 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    (LAF)PURDUE UNIV LAFAYETT IN   65 MPH TSTM GUST
05/26/01   TIPPECANOE

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:53 PM ESTTornado WarningINDMontgomery37 min
May 26, 4:05 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.